Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 78, NWS Paducah, KY

August 10, 2016Posey County, Indiana

NWS Paducah, KY issued this flash flood warning at Aug 10, 2016, 1:24 PM CDT for Posey County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 1:24 PM CDT (18:24 UTC)
Expired
Aug 10, 2016, 4:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Posey County, IN

The radar

The Evansville,IN radar (KVWX), 42 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 1:33 PM CDTHEAVY RAIN 4.18Mount Vernon, INSTORM TOTAL MEASURED ON NE SIDE OF COMMUNITY.
Aug 10, 1:37 PM CDTHEAVY RAIN 4.232 Nne Mount Vernon, INRAINFALL ACCUMULATION SINCE 1230 PM CST.
Aug 10, 1:40 PM CDTFLASH FLOODMount Vernon, INCOMMUNITY CENTER REPORTING WATER DAMAGE. SEVERAL STREETS WITH FLASH FLOOD CONDITIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WGUS53 KPAH 101824
FFWPAH
INC129-102115-
/O.NEW.KPAH.FF.W.0078.160810T1824Z-160810T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POSEY COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 415 PM CDT

* AT 120 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THUNDERSTORMS
  PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF
  RAIN HAVE ALREADY FALLEN. ROADS WERE FLOODED IN MOUNT VERNON
  INDIANA. MOST OF THE RAIN HAS BEEN LOCATED BETWEEN MOUNT VERNON
  AND THE CENTRAL PART OF THE COUNTY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOUNT VERNON...POSEYVILLE...NEW HARMONY...
  CYNTHIANA AND BLAIRSVILLE. 

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.

LAT...LON 3820 8769 3791 8771 3787 8780 3793 8790
      3789 8794 3784 8791 3777 8795 3781 8801
      3780 8807 3782 8809 3782 8804 3784 8803
      3790 8810 3789 8801 3791 8802 3793 8807
      3793 8803 3804 8800 3816 8791

$$

PS
2 follow-up statements
828 
WGUS73 KPAH 101922
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
222 PM CDT WED AUG 10 2016

INC129-102115-
/O.CON.KPAH.FF.W.0078.000000T0000Z-160810T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POSEY IN-
222 PM CDT WED AUG 10 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHERN POSEY COUNTY...

AT 218 PM CDT...MOST OF THE THUNDERSTORMS HAD DISSIPATED.
HOWEVER...EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING EARLIER
THIS AFTERNOON RESULTED IN A WATER RESCUE ONA FLOODED COUNTY ROAD.
ALTHOUGH THE HEAVY RAIN HAS ENDED...NOT ALL OF THE FLOODWATERS HAVE
RECEDED. UP TO FOUR INCHES OF RAIN HAVE ALREADY FALLEN. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOUNT VERNON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 3803 8771 3791 8771 3787 8780 3793 8790
      3789 8794 3784 8791 3777 8795 3781 8801
      3780 8807 3782 8809 3782 8804 3784 8803
      3790 8810 3789 8801 3791 8802 3793 8807
      3793 8803 3804 8800 3804 8791

$$
329 
WGUS73 KPAH 102011
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
311 PM CDT WED AUG 10 2016

INC129-102020-
/O.CAN.KPAH.FF.W.0078.000000T0000Z-160810T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POSEY IN-
311 PM CDT WED AUG 10 2016

...THE FLASH FLOOD WARNING FOR SOUTHERN POSEY COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED ACROSS POSEY COUNTY INDIANA. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3803 8771 3791 8771 3787 8780 3793 8790
      3789 8794 3784 8791 3777 8795 3781 8801
      3780 8807 3782 8809 3782 8804 3784 8803
      3790 8810 3789 8801 3791 8802 3793 8807
      3793 8803 3804 8800 3804 8791

$$

SMITTY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 1:02 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 10, 1:02 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
102 PM CDT WED AUG 10 2016

.UPDATE...
Issued at 102 PM CDT WED AUG 10 2016

Updated aviation discussion only.

&&

.SHORT TERM...(Today through Friday night)
Issued at 257 AM CDT Wed Aug 10 2016

Upper ridge will remain centered off the east coast, with weak
energy aloft moving across the area, resulting in mainly diurnally
enhanced convection given weak mid level support and lack of any
surface features (weak return flow). Will have PoPs peak in the
afternoon, then fade in the evening and overnight. It will be
rather warm and humid with dew points up into the 70s again, with
highs upper 80s to lower 90s. Used a model blend for the weather,
slightly more weight to the ECMWF and NAM. MOS and persistence
used for temps.

.LONG TERM...(Saturday through Tuesday)
Issued at 257 AM CDT Wed Aug 10 2016

GFS and ECMWF have slowed down the approaching cold front Friday
night into Saturday, now bringing it into our northwest counties by
around 00z Sunday.  This is about 6 hours slower than previous runs.
Canadian still shows the front bisecting the PAH forecast area by
18z Saturday.  All the models hang up the front across our region
into Sunday and early Monday, then show the front making some
southeastern progress into Monday night and Tuesday.

Leaning toward the slower GFS/ECMWF solutions, shower and
thunderstorm chances will be spreading southeast Friday night, with
good chance to likely pops for our west and northwest counties, to
slight chances southeast.  On Saturday, the focus for better
thunderstorm chances will continue to be across our west and
northwest counties, so went with likely pops in these areas, with
good chances across the rest of our region.  With the front across
the region the rest of the weekend, went with good chance to likely
pops across the entire PAH forecast area Saturday night and Sunday.

For Sunday night into Monday, with some question as to where the
front will be, kept probabilities in the chance category for now.
With front sliding a little farther southeast Monday night and
Tuesday, focused the better chances for showers and storms across
our south/southeast counties.

Overnight low temperatures will remain above seasonal normals Friday
night and Saturday night, but high temperatures through the weekend
will be a little below normal with additional cloud cover and
precipitation.  Winds shifting to the north late in the weekend will
keep temperatures near to below normal into early next week with dew
points hovering in the upper 60s to around 70 degrees.

&&

.AVIATION...
Issued at 102 PM CDT Wed Aug 10 2016

As a band of moisture surges westward into the region this
afternoon, scattered showers and tstms will be most common east of
the MS River, with brief vsby reductions to IFR probable during the
afternoon. Meanwhile, cloud cover will be quite variable, but most
widespread over the eastern two-thirds of the region today. Outside
tstm activity, winds will remain light, and generally out of the
southeast today, calm overnight, and generally out of the south
Thursday morning. MVFR fog will be likely late in the night, with
some terminals dipping into IFR.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...DB
Hazardous weather outlook, Aug 10, 9:32 AM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
932 AM CDT WED AUG 10 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
932 AM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND EARLY TONIGHT. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAIN AND GUSTY WINDS.

HEAT INDEX VALUES MAY BRIEFLY REACH 100 ACROSS MAINLY SOUTHEAST
MISSOURI AND FAR WEST KENTUCKY TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS THROUGH THE PERIOD.
LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT, ESPECIALLY
SATURDAY EVENING THROUGH MONDAY. A FEW STORMS MAY PRODUCE GUSTY
WINDS AS WELL.

HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 OVER A LARGE PART OF
THE AREA BOTH THURSDAY AND FRIDAY. IN SOUTHEAST MISSOURI, VALUES
MAY TOP 105 BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD KEEP UP TO DATE WITH THE POSSIBLE HEAVY RAIN
SITUATION THIS WEEKEND AND INTO EARLY NEXT WEEK.

PS

In the hours before

Local storm report, Aug 10, 1:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     HEAVY RAIN       MOUNT VERNON            37.94N 87.90W
08/10/2016  M3.75 INCH       POSEY              IN   TRAINED SPOTTER

            JUST OVER ONE HOUR RAINFALL ACCUMULATION. MINOR STREET
            FLOODING REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:16 PM CDTAreal Flood AdvisoryPAHSpencer119 min
Aug 10, 11:07 AM CDTAreal Flood AdvisoryPAHGibson, Pike, Vanderburgh, Warrick3 hr
Aug 10, 12:25 PM CDTAreal Flood AdvisoryPAHPosey3 hr

Nearby

Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.